MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC
Model Number IPN917532
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/01/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the physician attempted to insert an iab into the left femoral artery, however, the iab unwrapped prematurely and was unable to be advanced further.As a result, a second iab was inserted at a different insertion site, into right femoral artery.The patient was critical prior to the event.No patient harm or injury.
 
Additional Manufacturer Narrative
Qn#(b)(4).
 
Additional Manufacturer Narrative
(b)(4).No serial number was reported.The serial number on the returned sample is (b)(6).The lot number (18f22e0008) reported on the complaint report matches the lot number for the returned sample and the lot number on the returned original packaging label.Returned for investigation was a 40cc 8.0fr fos intra-aortic balloon catheter (iabc) without the original packaging.Returned with the sample were the semi-finished kit components including a 40cc inflation driveline tubing, short and long ap tubing, an 8fr teflon sheath with sidearm, an 8fr teflon sheath with pre-dilator, and an additional pre-dilator.Liquid blood was noted in the sidearm of the 8fr teflon sheath with sidearm, no damage or abnormalities were noted to the returned components.Upon return, the 0.025in guidewire was noted fully inserted in the iabc central lumen.The peel-away sheath was on the iabc.The one-way valve was tethered to the short driveline tubing.A piece of orange tubing was noted connected to the iabc short driveline tubing.The iabc bladder was loosely wrapped.Dried blood was noted on the exterior surfaces of the returned iabc; no blood was noted within the helium pathway.The fos connector and cal key were examined.The fos gray connector was properly seated in the blue clamshell housing and both retaining tabs were intact.The center post of the fos was centered.The blue clamshell housing was examined, and no abnormalities were noted.The cal key was intact.The bladder thickness was measured at six points with measurements ranging from 0.0060in-0.0065in.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve and it held for at least 1 minute and then 30 seconds five separate times.The cal key and fos were connected to the iabp.The cal key was recognized.The pump status displayed "ll" low light and "pl" pressure limit, indicating a possible broken fiber.The fiber was found broken approximately 1.2cm from the iabc distal tip.The full length of the fiber was confirmed present with no other notable breaks.The guidewire was removed from the iabc central lumen without difficulty.The piece of orange tubing was removed from the iabc luer end without difficulty.The one-way valve could not connect with either end of the tubing, indicating that a vacuum could not be maintained on the iabc bladder while the piece of tubing was connected, which can lead to premature unwrapping of the bladder.The iabc central lumen was aspirated and flushed using a 60cc lab-inventory syringe.No abnormalities or debris were noted.The iabc was leak tested.No leaks were detected.Full inflation was achieved.The device passed the leak test.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.Resistance was noted at approximately 5.5cm from the iabc distal tip.The guidewire was able to advance through the central lumen.No blood or debris were noted.The guidewire was front loaded through the iabc luer.Resistance was noted at approximately 77.1cm from the iabc luer.The guidewire was able to advance through the central lumen.No blood or debris were noted.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The occurrence rate is within acceptable risk limits.The reported complaint of iab unwrapped prematurely is confirmed.The bladder of the returned iabc was partially unwrapped.Upon return, a piece of orange tubing was connected to the iabc short driveline tubing, which prevented the connection of the one-way valve.If a vacuum is not maintained on the bladder during insertion, the balloon can unwrap prematurely.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the partially unwrapped bladder.The root cause of how the bladder became unwrapped is undetermined.A potential cause is customer handling.No further action required at this time.This will be monitored for any developing trends.Other remarks: n/a.Corrected data: n/a.
 
Event or Problem Description

Brand Name
FIBEROPTIX ULTRA 8 IAB: 8FR 40CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
bryanna connelly
3015 carrington mill blvd
morrisville 27560
MDR Report Key16598286
Report Number3010532612-2023-00181
Device Sequence Number4457962
Product Code DSP
UDI-Device Identifier10801902167733
UDI-Public10801902167733
Combination Product (Y/N)N
Initial Reporter CountryGR
PMA/510(K) Number
K021462
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Model NumberIPN917532
Device Catalogue NumberIAB-05840-LWS
Device Lot Number18F22E0008
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/02/2023
Supplement Date Received by Manufacturer04/21/2023
Initial Report FDA Received Date03/23/2023
Supplement Report FDA Received Date04/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
N/A.; N/A.
Patient Age75 YR
Patient SexMale
Patient Weight77 KG